Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS El Paso, TX

August 22, 2012Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 22, 2012, 7:10 PM MDT for Grant County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 7:10 PM MDT (01:10 UTC)
Expired
Aug 22, 2012, 7:41 PM MDT
In force
31 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 167 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS54 KEPZ 230110
SVREPZ
NMC017-230200-
/O.NEW.KEPZ.SV.W.0066.120823T0110Z-120823T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
710 PM MDT WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 800 PM MDT

* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES EAST OF SILVER CITY...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  COBRE...
  FIERRO...
  HANOVER...
  MIMBRES...
  FORT BAYARD...
  SANTA CLARA...
  BAYARD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3294 10808 3280 10791 3271 10809 3277 10818
TIME...MOT...LOC 0110Z 217DEG 8KT 3279 10810

$$

JMG
1 follow-up statement
424 
WWUS54 KEPZ 230141
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
741 PM MDT WED AUG 22 2012

NMC017-230151-
/O.CAN.KEPZ.SV.W.0066.000000T0000Z-120823T0200Z/
GRANT NM-
741 PM MDT WED AUG 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER HEAVY RAIN AND PEA SIZE HAIL IS STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3294 10808 3280 10791 3271 10809 3277 10818
TIME...MOT...LOC 0141Z 217DEG 8KT 3285 10805

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:27 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 3:27 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 PM MDT WED AUG 22 2012

.SYNOPSIS...
MOISTURE HAS MOVED INTO THE AREA FROM ARIZONA AND THIS WILL HELP
FUEL SOME EVENING THUNDERSTORMS TONIGHT. OUR RAIN CHANCES WILL
CONTINUE ON THURSDAY. FOR FRIDAY AND THE WEEKEND WE WILL HAVE
LOWER RAIN CHANCES AS DRIER AIR MOVES IN. FOR THE FIRST PART OF
NEXT WEEK WE WILL ONLY HAVE A SLIGHT CHANCE FOR RAIN WITH
CONTINUED WARM TEMPERATURES.

&&

.DISCUSSION...
A VERY LARGE MESO SCALE COMPLEX DEVELOPED OVER NIGHT IN NORTHERN
MEXICO AND SOME OF THAT MOISTURE WILL DRIFT INTO SOUTHERN NEW
MEXICO THIS AFTERNOON AND EVENING. IN ADDITION WE HAVE A SURFACE
TROUGH SITTING OVER THE CENTRAL PART OF THE AREA AS STATIONS IN
THE EAST HAVE A SOUTHEAST WIND AND STATIONS OUT WEST HAVE A
SOUTHWEST WIND. THAT MEANS WE HAVE SOME CONVERGENCE WHICH AGAIN
CAN HELP AID IN THUNDERSTORM DEVELOPMENT. THE UPPER LEVEL RIDGE
THAT HAD BEEN KEEPING A LID ON THE CONVECTION...ESPECIALLY IN THE
LOWLANDS...IS SLOWLY DRIFTING TO THE SOUTH. THIS WILL HELP GIVE AN
INCREASE TO OUR RAIN POTENTIAL AS THAT LID IS REMOVED. AS THE
HIGH DRIFTS TO THE SOUTH IT WILL ACTUALLY LET IN SOME WESTERLY
FLOW...AND IN THIS FLOW IS A PRETTY STRONG TROUGH. RIGHT NOW THE
MODELS TAKE THE TROUGH TO THE NORTH ACROSS NORTHERN NEW MEXICO.
THIS IS A LITTLE TO FAR NORTH TO GIVE US A DIRECT IMPACT...BUT IT
WILL HELP SOME. AND IF IT COMES IN A LITTLE FURTHER TO THE
SOUTH...IT COULD MAKE THINGS PRETTY INTERESTING THURSDAY EVENING.

AS THE TROUGH PASSES BY IT WILL SWEEP DRIER AIR INTO THE REGION ON
FRIDAY AND INTO THE WEEKEND. IT WON'T COMPLETELY DRY US OUT...BUT
IT WILL CERTAINLY LOWER OUR RAIN CHANCES BACK INTO THE
ISOLATED/SLIGHT CHANCE CATEGORY. FOR THE FIRST PART OF NEXT WEEK
OUR OLD FRIEND THE UPPER LEVEL RIDGE RETURNS TO KEEP A LID ON OUR
CONVECTION. I HAVE LEFT THE POPS IN THE FORECAST FOR THE FIRST
PART OF NEXT WEEK...BUT I'M THINKING THAT THOSE POPS WILL BE SLIM
AT BEST. TEMPERATURES THIS WEEK WILL CONTINUE TO RUN NEAR NORMAL
THROUGH FRIDAY AND THEN AS WE BEGIN TO DRY OUT AND SEE THE RETURN
OF THE RIDGE WE WILL RUN A COUPLE OF DEGREES ABOVE NORMAL.

&&

.AVIATION....VALID 23/00Z-24/00Z.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED OVER MUCH OF THE REGION AND WILL GRADUALLY INCREASE IN
COVERAGE AND INTENSITY THROUGH THURSDAY. IN GENERAL 18Z-06Z EXPECT
SCT050-080 SCT100-150 SCT250...WITH AREAS OF BRIEF MVFR TO IFR CIGS
AND VSBY NEAR ANY THUNDERSTORMS. WINDS BECOMING ESPECIALLY AFT 06Z
220/10G17KT EXCEPT GUSTS 40-45KT NEAR ANY TSTMS. MEAN STORM MOVEMENT
GNLY FROM WNW 10-20 KTS.

&&

.FIRE WEATHER...
OUR AIR MASS WILL BECOME MORE MOIST AND UNSTABLE AS MOIST
SUBTROPICAL AIR FROM NORTHERN MEXICO STARTS TO FLOW INTO SOUTHERN
NEW MEXICO AND WESTERN TEXAS TODAY THROUGH THURSDAY. AN UPPER
DISTURBANCE WILL ALSO APPROACH FROM THE WEST AND HELP TO DESTABILIZE
THE ATMOSPHERE. THIS PATTERN WILL BRING AN INCREASE IN SHOWERS AND
THUNDERSTORMS TO THE ENTIRE AREA. HIGH PRESSURE ALOFT WILL RETURN
AND PRODUCE SEASONABLY WARM DRIER WEATHER THIS COMING WEEKEND AND
EARLY NEXT WEEK. THE HAINES INDEX WILL GENERALLY STAY IN THE 3
CATEGORY MOST AREAS THROUGH THURSDAY. MIN RH WILL RUN 25% TO 35%
LOWER ELEVATIONS AND 45% TO 55% ABOVE 7500 FEET THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  93  73  92  72 /  20  20  30  10  10
SIERRA BLANCA           66  88  66  87  62 /  20  30  30  10  10
LAS CRUCES              67  90  67  89  69 /  20  20  30  10  10
ALAMOGORDO              69  92  68  91  65 /  20  30  30  10  10
CLOUDCROFT              49  69  49  68  48 /  40  40  30  20  30
TRUTH OR CONSEQUENCES   69  91  68  90  66 /  30  30  30  10  10
SILVER CITY             64  82  62  80  59 /  40  40  30  20  20
DEMING                  68  88  67  87  62 /  30  20  30  10  10
LORDSBURG               68  90  68  89  61 /  30  30  30  20  20
WEST EL PASO METRO      76  91  74  90  67 /  20  20  30  10  10
DELL CITY               67  94  66  93  65 /  20  30  30  10  10
FORT HANCOCK            72  93  70  92  66 /  20  20  30  10  10
LOMA LINDA              68  85  66  84  66 /  20  20  30  10  10
FABENS                  73  92  72  91  65 /  20  20  30  10  10
SANTA TERESA            73  90  72  89  66 /  20  20  30  10  10
WHITE SANDS HQ          70  91  71  90  64 /  20  20  30  10  10
JORNADA RANGE           66  91  65  90  61 /  20  20  30  10  10
HATCH                   67  89  66  88  63 /  20  20  30  10  10
COLUMBUS                70  90  69  89  66 /  20  20  30  10  10
OROGRANDE               73  92  72  91  66 /  20  20  30  10  10
MAYHILL                 58  79  57  78  56 /  40  40  30  20  20
MESCALERO               56  81  55  80  55 /  40  40  30  20  30
TIMBERON                57  77  55  76  56 /  40  40  30  20  20
WINSTON                 61  84  59  83  53 /  40  40  30  30  30
HILLSBORO               66  86  64  85  56 /  30  30  30  10  10
SPACEPORT               66  90  67  89  63 /  30  30  30  10  10
LAKE ROBERTS            63  85  59  84  55 /  40  40  40  30  30
HURLEY                  64  85  63  84  63 /  30  30  30  20  20
CLIFF                   61  89  60  88  56 /  30  40  40  30  30
MULE CREEK              58  82  55  81  56 /  30  40  40  30  30
FAYWOOD                 65  86  63  85  58 /  30  30  30  20  20
ANIMAS                  66  88  65  87  62 /  30  30  30  20  20
HACHITA                 65  89  65  88  62 /  20  30  30  20  20
ANTELOPE WELLS          64  87  65  86  61 /  20  30  30  20  20
CLOVERDALE              63  79  62  78  60 /  30  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 22, 11:25 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT WED AUG 22 2012

NMZ401>417-TXZ418>424-231730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1125 AM MDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WE WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE BEST CHANCE FOR RAIN WILL BE OUT WEST NEAR THE
ARIZONA BORDER. A FEW STORMS MAY PRODUCE SOME HEAVY RAINS...BUT
WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WE WILL AGAIN SEE A CHANCE FOR THUNDERSTORMS ON THURSDAY. FOR
FRIDAY AND INTO THE WEEKEND WE WILL SEE DRIER AIR MOVE IN WHICH
WILL REDUCE...BUT NOT ELIMINATE OUR RAIN CHANCES. UPPER LEVEL HIGH
PRESSURE WILL KEEP OUR RAIN CHANCES TO A MINIMUM FOR THE FIRST
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 22, 6:36 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
636 PM MDT WED AUG 22 2012

NMZ402-408-409-230115-
EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-
636 PM MDT WED AUG 22 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 715
PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF TRUTH OR CONSEQUENCES...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND POSSIBLE
LOCALIZED FLOODING...ESPECIALLY AROUND THE TRUTH OR CONSEQUENCES
AREA.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  LAS PALOMAS...
  ENGLE...
  WILLIAMSBURG...
  ELEPHANT BUTTE...
  CUCHILLO...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:58 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 23, 4:55 PM MDTSevere Thunderstorm WarningEPZDoña Ana50 min
Aug 23, 5:16 PM MDTSevere Thunderstorm WarningEPZOtero29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.